MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TAN {} LIME {} 10X34 LF; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. TAN {} LIME {} 10X34 LF; NAIL, FIXATION, BONE
Model Number 71637234
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/31/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, as part of a clinical study titled "are tan nails safe and effective for femur fractures in adolescents?", ninety five (95) patients underwent primary implantation of either a trigen adolescent tan or a trigen tan intramedullary nail to treat trauma fractures on the femur.From this cohort, one (1) patient in the trigen tan group required a revision surgery due to hardware failure.Additional details regarding the failure mode experienced are yet to be confirmed.The patient's outcome is unknown.No further information is available.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Additional Manufacturer Narrative
Additional information added: a2, a3, a4, g4 (510k), h4.Corrected data: b1, b2, b5, d1, d4.
 
Event or Problem Description
It was reported that, as part of a clinical study titled "are tan nails safe and effective for femur fractures in adolescents?", ninety five (95) patients underwent primary implantation of either a trigen adolescent tan or a trigen tan intramedullary nail to treat trauma fractures on the femur.From this cohort, one (1) patient in the trigen tan group required a revision surgery of the left hip due to hardware failure.Additional details regarding the failure mode experienced are yet to be confirmed.The patient's outcome is unknown.No further information is available.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device, could not be returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on a review of the attached clinical study (b)(6), the data collection activity has been done retrospectively & the data is anonymized.According to the complaint, no further information will be available.Consequently, without clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed, nor could the clinical root cause of the reported failure be determined.The impact to the patient beyond the reported revision could not be confirmed nor concluded; therefore, no further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that care prior to bony union stablish to immobilize and/or externally support skeletal structures that have been implanted with surgical metallic implants until skeletal union is observed.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.Early weight bearing should only be considered where there are stable fractures with good bone-to-bone contact.Patients who are obese and/or noncompliant, as well as patients who could be pre-disposed to delayed or non-union, should have auxiliary support.The implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Patients and nursing care providers should be advertised of these risks.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes that could contribute to the reported event have been identified as surgical technique and/or post-operative healing issue.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TAN {} LIME {} 10X34 LF
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15249998
Report Number1020279-2022-03730
Device Sequence Number12182971
Product Code JDS
UDI-Device Identifier03596010458070
UDI-Public03596010458070
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2013
Device Model Number71637234
Device Catalogue Number71637234
Device Lot Number03FM13173
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2022
Supplement Date Received by Manufacturer08/24/2022
09/15/2022
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date08/27/2022
09/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/20/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age16 YR
Patient SexMale
Patient Weight55 KG